Skip to main content

Strong Renewal Theorem and Local Limit Theorem in the Absence of Regular Variation


We obtain a strong renewal theorem with infinite mean beyond regular variation, when the underlying distribution belongs to the domain of geometric partial attraction of a semistable law with index \(\alpha \in (1/2,1]\). In the process we obtain local limit theorems for both finite and infinite mean, that is, for the whole range \(\alpha \in (0,2)\). We also derive the asymptotics of the renewal function for \(\alpha \in (0,1]\).

This is a preview of subscription content, access via your institution.


  1. Aaronson, J., Denker, M.: Characteristic functions of random variables attracted to 1-stable laws. Ann. Probab. 26, 399–415 (1998)

    MathSciNet  Article  Google Scholar 

  2. Alexander, K., Berger, Q.: Local limit theorems and renewal theory with no moments. Electron. J. Probab. 21, 1–18 (2016)

    MathSciNet  MATH  Google Scholar 

  3. Berger, Q.: Notes on random walks in the Cauchy domain of attraction. Probab. Theory Relat. Fields 175, 1–44 (2019)

    MathSciNet  Article  Google Scholar 

  4. Bingham, N.H.: On the limit of a supercritical branching process. J. Appl. Probab. 25A, 215–228 (1988)

    MathSciNet  Article  Google Scholar 

  5. Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Encyclopedia of Mathematics and Its Applications, vol. 27. Cambridge University Press, Cambridge (1989)

    MATH  Google Scholar 

  6. Caravenna, F., Doney, R.A.: Local large deviations and the strong renewal theorem. Electron. J. Probab. 24, 1–48 (2019)

    MathSciNet  MATH  Google Scholar 

  7. Csörgő, S.: Fourier analysis of semistable distributions. Acta Appl. Math. 96(1–3), 159–174 (2007)

    MathSciNet  Article  Google Scholar 

  8. Csörgő, S., Megyesi, Z.: Merging to semistable laws. Teor. Veroyatnost. i Primenen. 47(1), 90–109 (2002)

    MathSciNet  Article  Google Scholar 

  9. Erickson, K.B.: Strong renewal theorems with infinite mean. Trans. Am. Math. Soc. 10, 619–624 (1970)

    MathSciNet  MATH  Google Scholar 

  10. Garsia, A., Lamperti, J.: A discrete renewal theorem with infinite mean. Comment. Math. Helv. 37, 221–234 (1962/1963)

  11. Ibragimov, I.A., Linnik, Y.V.: Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff Publishing, Groningen (1971)

    MATH  Google Scholar 

  12. Kevei, P.: Merging asymptotic expansions for semistable random variables. Lith. Math. J. 49(1), 40–54 (2009)

    MathSciNet  Article  Google Scholar 

  13. Kevei, P.: Regularly log-periodic functions and some applications. Probab. Math. Stat. 40(1), 159–182 (2020)

    MathSciNet  Article  Google Scholar 

  14. Kevei, P., Csörgő, S.: Merging of linear combinations to semistable laws. J. Theor. Probab. 22(3), 772–790 (2009)

    MathSciNet  Article  Google Scholar 

  15. Kevei, P., Terhesiu, D.: Darling-Kac theorem for renewal shifts in the absence of regular variation. J. Theor. Probab. 33, 2027–2060 (2020)

    MathSciNet  Article  Google Scholar 

  16. Megyesi, Z.: A probabilistic approach to semistable laws and their domains of partial attraction. Acta Sci. Math. (Szeged) 66(1–2), 403–434 (2000)

    MathSciNet  MATH  Google Scholar 

  17. Oxtoby, J.C.: Ergodic sets. Bull. Am. Math. Soc. 58, 116–136 (1952)

    MathSciNet  Article  Google Scholar 

  18. Pitman, E.J.G.: On the behavior of the characteristic function of a probability distribution in the neighborhood of the origin. J. Austr. Math. Soc. 8, 423–443 (1968)

    MathSciNet  Article  Google Scholar 

  19. Sato, K.-I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics, vol. 68. Cambridge University Press, Cambridge (1999)

    Google Scholar 

  20. Stone, C.: A local limit theorem for nonlattice multi-dimensional distribution functions. Ann. Math. Stat. 36(2), 546–551 (1965)

    MathSciNet  Article  Google Scholar 

  21. Uchiyama, K.: Estimates of potential functions of random walks on z with zero mean and infinite variance and their applications. arXiv:1802.09832

  22. Uchiyama, K.: A renewal theorem for relatively stable variables. Bull. Lond. Math. Soc. 52(6), 1174–1190 (2020)

    MathSciNet  Article  Google Scholar 

Download references


We are thankful to Vilmos Totik for showing us a simpler proof of the strict positivity of the real part in Theorem 1 and to the anonymous referee for the remarks and suggestions, in particular for pointing out reference [22].

Author information

Authors and Affiliations


Corresponding author

Correspondence to Péter Kevei.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

PK’s research was partially supported by the János Bolyai Research Scholarship of the Hungarian Academy of Sciences, by the NKFIH Grant FK124141, and by the EU-funded Hungarian Grant EFOP-3.6.1-16-2016-00008. The research of DT was partially supported by EPSRC Grant EP/S019286/1.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kevei, P., Terhesiu, D. Strong Renewal Theorem and Local Limit Theorem in the Absence of Regular Variation. J Theor Probab 35, 1013–1048 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Local limit theorem
  • Strong renewal theorem
  • Semistable law

Mathematics Subject Classification (2020)

  • 60K05